Nevada, 2010

High Wind in Nevada, June 10, 2010

June 10, 2010 · NWS LKN · 1 event in 1 county or zone

Wind gusts to 58 mph were reported across northern Elko County. Minor structural damage was reported at Wild Horse.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

Wind gusts to 58 mph were reported across northern Elko County. Minor structural damage was reported at Wild Horse.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Jun 10, 5:53 AM PST, 7 hours 7 minutes earlier.

Area forecast discussion, Jun 10, 5:53 AM PST, 7 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
653 AM PDT THU JUN 10 2010

.SYNOPSIS...MUCH COOLER TEMPERATURES...BRISK WEST TO NORTHWEST
WINDS...AND A CHANCE FOR SHOWERS AND ISOLATED THUNDERSTORMS WILL
RESULT TODAY AS A COLD FRONT WILL PASS ACROSS THE SILVER STATE
FROM WEST TO EAST. UNSETTLED WEATHER AND COOL TEMPERATURES WILL
CONTINUE THROUGH THE FIRST HALF OF THE WEEKEND AS A LARGE AREA OF
LOW PRESSURE SLOWLY DRIFTS OVER NORTHERN NEVADA AND WOBBLES OVER
THE FORECAST AREA. WARMER TEMPERATURES EXPECTED AFTER SUNDAY AND
THE BEGINNING OF THE WORK WEEK AS HIGH PRESSURE TRIES TO BUILD
EAST.

&&

.UPDATE...SATELLITE LOOP SHOWING SHORTWAVE COMING INTO NORTHWEST
NEVADA AT THIS TIME WITH CONVECTION ALREADY STARTING TO BREAKOUT
IN HUMBOLDT COUNTY. LIGHTNING AND ECHOS CAN BE SEEN ON LIGHTNING
PLOT/RADAR LOOP. HAVE UPDATED GRIDS THIS MORNING TO REFLECT
INCREASE IN COVERAGE AS LATEST GFS RUN HAS MUCH STRONGER SHORTWAVE
COMING ACROSS. ALSO...INCREASED POP CHANCES OVER THE NORTHERN
THIRD OF FORECAST AREA TODAY...ALONG WITH INCREASED SPREAD IN
ISOLATED THUNDERSTORM COVERAGE. UPDATES WILL BE SENT SHORTLY.

&&

.PREV DISCUSSION... /ISSUED AT 311 AM /

SHORT TERM...TODAY THROUGH SATURDAY. MAINLY CLEAR SKIES
DESCRIBES THE MAJORITY OF THE SENSIBLE WEATHER ACROSS NORTHERN
NEVADA AT THIS TIME. THE EXCEPTION IS ACROSS THE SOUTHEASTERN
THIRD OF THE FORECAST AREA AS MID AND HIGH CLOUDS GRADUALLY MOVE
EAST IN RESPONSE TO AN EXITTING UPPER LEVEL JET. OFF TO THE
NORTHWEST CLOUD TOPS ARE COOLING IN ASSOCIATION WITH A POTENT
VORTICITY MAXIMUM ROTATING AROUND THE BASE OF THE TROUGH. THIS
ENERGY AND FAIRLY LARGE UPPER LEVEL LOW WILL BE THE WEATHER MAKER
FOR NORTHERN NEVADA TODAY THROUGH THE SHORT TERM PERIOD.

MODELS HAVE BEEN CONSISTENT WITH MOVING THE AFOREMENTIONED UPPER
LEVEL ENERGY THROUGH THE NORTHERN PART OF THE FORECAST AREA TODAY.
HAVE BUMPED UP POPS NORTH OF THE I-80 CORRIDOR FOR TODAY AND THIS
EVENING...WITH BEST CHANCES FOR ACCUMULATING PRECIPITATION ACROSS
NORTHERN ELKO AND HUMBOLDT COUNTIES....WHEREAS WINNEMUCCA AND ELKO
MAY SEE LIGHT PRECIPITATION AMOUNTS. THERE IS A FAIRLY SHARP
GRADIENT OF MOISTURE AND HAVE TRIED TO DEPICT THIS IN THE POP
GRIDS FOR TODAY. WINDS WILL AGAIN BE BREEZY TO WINDY OUT OF THE
WEST BEGINNING LATER THIS MORNING AND CHANGING TO THE NORTHWEST
THIS AFTERNOON DUE TO COLD FRONTAL PASSAGE. MODELS CONTINUE TO SHOW A
FAIRLY TIGHT SURFACE PRESSURE GRADIENT AS SURFACE LOW PRESSURE
DEEPENS ACROSS SOUTHERN NEVADA. WITH THE FLOW BEING
NORTHWEST...LOCALLY WINDIER LOCALES LIKE TONOPAH AND WEST WENDOVER
MAY SEE STRONG EVENING WINDS...FROM 5 PM TO 10 PM...THAT MAY
APPROACH WIND ADVISORY CRITERIA...BUT THIS SHOULD BE LOCALIZED.
TEMPERATURES TODAY WILL BE QUITE COOLER THAN THEY WERE YESTERDAY
AS COLD AIR FILTERS DOWN FROM THE NORTH.

WITH THE COLD AIR MOVING IN FROM THE NORTH...SOME LOCAL VALLEY AREAS
MAY SEE EARLY FRIDAY MORNING TEMPERATURES IN THE MID TO UPPER
30S...ESPECIALLY IF CLOUDS SCATTER OUT SOMEWHAT.

UPPER LOW WILL CONTINUE TO TRACK SOUTH FRIDAY AND SATURDAY. 500MB
TEMPERATURES ARE VERY COLD...ABOUT -20C TO -22C...AND LOW LEVEL
LAPSE RATES WILL BE FAIRLY STEEP. ANY BREAKS IN THE CLOUDS WILL
SET OFF INSTABILITY SHOWERS...BUT EXPECTING ACCUMULATIONS TO BE
LIGHT. TEMPERATURES FRIDAY WILL AGAIN BE WELL BELOW NORMAL FOR
THIS TIME OF YEAR...AND SATURDAY AFTERNOON WILL NOT BE MUCH
WARMER. SATURDAY MORNING LOWS MAY ONCE AGAIN APPROACH THE MID TO
UPPER 30S AS WELL. UPPER LOW SLOWLY TRIES TO TRACK EAST...BUT WILL
NOT MAKE IT FAR. HAVE KEPT POPS HIGHEST ACROSS THE EASTERN HALF
OF THE FORECAST AREA AS A RESULT.

LONG TERM...SATURDAY NIGHT THROUGH NEXT THURSDAY. MEAN CUT-OFF LOW
OVER THE GREAT BASIN FOR THE WEEKEND...BEFORE TRANSITION TO ZONAL
FLOW BY THE BEGINNING OF NEXT WORKWEEK. MODEL GUIDANCE IS AVG...WITH
SPREAD CONTINUING IN THE 500MB HEIGHT FIELDS FOR BOTH THIS WEEKENDS
SYSTEM AND A POSSIBLE WEAK CLIPPER NEXT WEEK. TEMPS WILL BEGIN THE
PERIOD BELOW AVG...BEFORE MODERATING TO ABOVE AVG BY NEXT WEEK.
PRECIP WILL BE NEAR NORMAL ACROSS EASTERN NV...AND BELOW AVG IN
WESTERN NV.

BROAD 500MB CIRCULATION WILL BE LOCATED ACROSS SOUTHERN NV DURING
THE DAY ON SATURDAY...WITH COLD POOL ALOFT OVER THE GREAT BASIN.
WESTWARD PROGRESSION ON WRAP-AROUND MOISTURE IS THE FORECAST
CHALLENGE FOR THIS WEEKENDS FORECAST...WITH MODEL VARIABILITY ON HOW
FAR WEST HIGHER PWAT VALUES WILL PUSH INLAND. GFS INDICATING A
STRONG PWAT GRADIENT WITH CLOSE TO .8" AT WENDOVER AND QUICKLY
DROPPING TO .4" AT ELKO. HAVE MOSTLY KEPT WITH LAST FORECAST...AND
KEPT CLOSE TO THE ECMWF...AS GFS CONTINUES TO HAVE LARGE RUN TO RUN
VARIABILITY IN THE HANDLING OF THE 500MB LOW CENTER. BY SUNDAY UPPER
LEVEL LOW BEGINS TO LIFT OUT OF THE REGION...WITH NORTHWEST FLOW AND
LINGERING MOISTURE ACROSS EASTERN NV...ALLOWING FOR DAYTIME
CONVECTION AGAIN. WESTERLY ZONAL FLOW AND WARMER TEMPERATURES WILL
RETURN BY MONDAY WITH HIGHS REBOUNDING INTO THE UPPER 70'S LOW 80'S.
NEWEST ECMWF IS BEGINNING TO HINT AT ANOTHER PACIFIC NORTHWEST
CLIPPER TO SKIRT ACROSS NORTHERN NV BY TUESDAY...AND LINGER INTO
WEDNESDAY. THE GFS IS MUCH FURTHER NORTH WITH THIS SYSTEM AT THIS
TIME...SO HAVE LOWERED TEMPS A FEW DEGREES ACROSS NORTHERN NV...AND
INTRODUCED SOME MOUNTAIN POPS. WILL HAVE TO WATCH A FEW MORE MODEL
RUNS...BEFORE JUMPING ON BOARD WITH THIS SOLUTION. DRY ZONAL FLOW
COULD BE POSSIBLE BY THURSDAY.

AVIATION...MOSTLY VFR CONDITIONS EXPECTED TODAY...WITH POSSIBLE
TEMPO MVFR CIGS IN RAIN SHOWERS AT KWMC/KEKO THIS AFTERNOON. A
SURFACE COLD FRONT WILL MOVE INTO NORTHERN NV TODAY...FROM WEST
TO EAST. A FEW RAIN SHOWERS WILL BE ASSOCIATED WITH THIS
FEATURE...BUT THE LARGER IMPACT WILL BE THE GUSTY WESTERLY WINDS
AHEAD OF THE FEATURE TODAY...WITH A WIND SHIFT TO THE NORTHWEST
DURING THE AFTERNOON BEHIND THE FRONT. QUIET WEATHER IS EXPECTED
AFT 03Z TONIGHT.

FIRE WEATHER...A COLD FRONT WILL PUSH ACROSS NORTHERN NEVADA
TODAY. WINDS WILL BE WEST...THEN NORTHWEST AFTER THE FRONT...15 TO
25 MPH WITH GUSTS TO 40 MPH. BEST CHANCES FOR SHOWERS WILL BE
NORTH OF I-80...BUT COOLER TEMPERATURES EXPECTED ACROSS THE ENTIRE
AREA TODAY...LASTING THROUGH THE WEEKEND. EXPECT A CHANCE FOR
INSTABILITY SHOWERS EACH DAY AS COLD AIR ALOFT SITS OVER THE
REGION. WARMER CONDITIONS ANTICIPATED MONDAY AND BEYOND AS HIGH
PRESSURE TRIES TO WORK EAST.

HYDROLOGY...A COLD FRONT WILL MOVE ACROSS THE SILVER STATE
TODAY...BRINGING MUCH COOLER TEMPS AND INCREASED CLOUD COVER. THIS
WILL DECREASE THE AMOUNT OF SNOW MELT FROM THE HIGHER ELEVATION
WATERSHEDS THROUGH THE WEEKEND. TRIBUTARY CREEKS AND STREAMS FLOWING
INTO THE HUMBOLDT RIVER...ARE EXPECTED TO SLOWLY LOWER BELOW FLOOD
STAGE OVER THE NEXT 48HRS. THE HUMBOLDT RIVER COULD STILL REACH
FLOOD STAGE OVER THE NEXT 3 DAYS FROM CARLIN TO BATTLE
MOUNTAIN...BUT AS OF NOW IF FLOOD STAGE IS REACHED IT SHOULD ONLY
BE MINOR FIELD FLOODING. THE HIGHEST WATERS AT CARLIN ARE EXPECTED
TO OCCUR SOMETIME ON FRIDAY...PALISADE ON SATURDAY...AND BATTLE
MOUNTAIN BY MONDAY. FLOWS WILL CONTINUE TO INCREASE FURTHER
DOWNSTREAM TOWARDS COMUS AND WINNEMUCCA NEXT WEEK...AS THE
INCREASED FLOW SLOWLY MOVES DOWNSTREAM.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

86/95

In the hours before

Special weather statement, Jun 10, 8:37 AM PST, 4 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
937 AM PDT THU JUN 10 2010

NVZ030-031-101700-
HUMBOLDT COUNTY NV-NORTHERN ELKO COUNTY NV-
937 AM PDT THU JUN 10 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ELKO AND EASTERN
HUMBOLDT COUNTIES UNTIL 1000 AM PDT...

AT 932 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 16 MILES EAST OF PARADISE VALLEY...MOVING EAST AT
35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  RURAL EASTERN HUMBOLDT COUNTY EAST OF PARADISE VALLEY...
  RURAL WESTERN ELKO COUNTY ABOUT 25 MILES NORTH OF MIDAS...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4181 11688 4146 11671 4142 11722 4160 11743
TIME...MOT...LOC 1635Z 259DEG 29KT 4154 11719

KNUTSVIG
Special weather statement, Jun 10, 10:15 AM PST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1115 AM PDT THU JUN 10 2010

NVZ031-101845-
NORTHERN ELKO COUNTY NV-
1115 AM PDT THU JUN 10 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ELKO COUNTY UNTIL 1145
AM PDT...

AT 1110 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 19 MILES NORTH OF TUSCARORA...MOVING EAST AT 45
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  RURAL NORTHERN ELKO COUNTY...

THE STORM IS CURRENTLY MOVING OVER STATE ROUTE 226...HEADING EAST
TOWARD WILDHORSE RESERVOIR.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4176 11575 4153 11567 4151 11615 4163 11620
TIME...MOT...LOC 1813Z 258DEG 39KT 4159 11611

ROOD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, N Elko Cnty

When
June 10, 1:00 PM PST to 4:00 PM PST
Where
N Elko Cnty forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
COOP Observer
Coordinates
41.146, -115.358 (the zone’s center; the record gives no point)

Frequent gusts to 58 mph with sustained winds of 40 mph were observed at Wild Horse. Minor structural damage was also reported.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2010Every state in 2010This day in weather historyWarnings in Nevada, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 229135.